Texas, 2022

Damaging Winds in Texas, August 29, 2022

August 29, 2022 · NWS MAF · 6 events in 5 counties and zones

A plethora of moisture was across West Texas, and instability was fairly high. An upper level disturbance/low pressure system approached which provided an increase in lift during the evening hours then a cold front moved into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A plethora of moisture was across West Texas, and instability was fairly high. An upper level disturbance/low pressure system approached which provided an increase in lift during the evening hours then a cold front moved into the area. These conditions resulted in thunderstorms that produced severe wind gusts across the Permian Basin and Trans Pecos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 29, 1:36 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 29, 1:36 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
236 PM CDT Mon Aug 29 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 218 PM CDT Mon Aug 29 2022

Current radar shows scattered showers and thunderstorms developing
in the Davis Mountains and other higher elevations west of the Pecos
River. This convection is driven by abundant low level moisture and
afternoon heating. More activity is expected to develop later this
evening in eastern New Mexico and the South Plains and push south
into the Permian Basin and Big Bend tonight into tomorrow. The
storms tonight will be caused by the combination of a developing
upper low pressure system combined with the arrival of a cold front
greatly destabilizing the atmosphere. A large portion of the area
should see rainfall amounts of up to one half inch with isolated
locations of one to three inches possible. Twelve months of near
record drought is hard to overcome so the ground can still take some
rainfall, however recent rains have been impressive so the threat
for flash flooding exists and a Flash Flood Watch remains in effect.
Cannot rule out a few storms becoming marginally severe with
strong winds being a threat though the biggest concern should be
on flooding.

Cooler air moves in behind the cold front tomorrow and will be felt
with highs struggling to reach the lower 80s. The cooler air should
stabilize the lower levels of the atmosphere and reduce the
convection some, though with the upper level low still lingering
over the area there will still be enough instability to maintain the
rain and flood threat. Tuesday night the rain intensity will
diminish over the Permian Basin and the heavy rain focus will shift
to Davis Mountains and Big Bend where northeasterly flow behind the
cold front will favor orographic lift.

&&

.LONG TERM...
(Wednesday through  Sunday)
Issued at 218 PM CDT Mon Aug 29 2022

Wednesday will continue the chance for heavy rainfall and
localized flooding, although the rain chances will slowly fade
from northeast to southwest during the afternoon and evening as
the inverted trough axis pulls west-southwestward. The area of
interest for long duration rainfall will lie over SW TX with
precip maxima depicted over the high terrain across the Davis
Mtns to the NW up to the Guadalupe's. The key component will be
the prolonged ENE flow providing an upslope component to the
aforementioned area. This is where the risk of another 0.5-1" of
rainfall will be prominent for Wednesday with the rest of the
region seeing numerous showers/storms pressing westward in the
flow. Additional 0.1-0.5" of precipitation is possible in any area
impacted by multiple convective cells. Highs for Wednesday will
remain below normal thanks to prolonged cloud cover. Temps in the
70s and 80s will encompass the entire region.

Thursday and beyond maintains a non-zero chance for convection,
but the main event will be over as the inverted trough axis pivots
out to Chihuahua. A budding ridge across the Great Basin will
develop by the end of the week placing the entire region under the
southeast flank of the ridge axis. Southeast low-level flow will
keep the area under above-normal boundary layer saturation, which
should provide enough instability in the PM for some diurnally
driven shower/storm development. This is more climatological
comparatively, so the impacts will be what we normally expect
this time of year. Highs will rebound back to the mid-upper 80s,
but the long range is void of any truly hot weather. Lows will be
cool through the extended as well with temps in the 60s for many.

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Mon Aug 29 2022

Current pleasant conditions across the area will continue for
several hours before afternoon heating causes showers and storms
to develop again. Confidence is highest at CNM/HOB where TEMPO TS
has been put in the TAFs around 00Z. Only SHRA is mentioned at
other sites but this is only due to the onset being later causing
a greater uncertainty in timing. All TAF sites will probably see
TS before 12Z so expect it with future TAF issuances. A cold front
will shift winds around from the north after 06Z and MVFR CIGs are
expected to develop behind it affecting at least MAF and could
extend farther west as well.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               69  85  69  85 /  70  80  60  60
Carlsbad                 66  83  66  80 /  70  80  70  70
Dryden                   72  85  70  83 /  40  80  70  80
Fort Stockton            67  80  67  80 /  60  80  70  80
Guadalupe Pass           61  74  61  72 /  40  70  60  70
Hobbs                    65  82  66  81 /  80  80  60  60
Marfa                    61  77  61  75 /  60  80  70  80
Midland Intl Airport     68  83  69  82 /  70  80  70  70
Odessa                   69  82  69  82 /  70  80  70  70
Wink                     68  83  68  82 /  70  80  70  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Tuesday evening for Andrews-Borden-Central
     Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
     Mountains-Davis Mountains Foothills-Dawson-Eastern
     Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
     Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County Plains-
     Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

NM...Flood Watch through Tuesday evening for Central Lea County-Eddy
     County Plains-Guadalupe Mountains of Eddy County-Northern
     Lea County-Southern Lea County.

&&

SHORT TERM...10
LONG TERM....87
AVIATION...10
Hazardous weather outlook, Aug 29, 12:45 PM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Mon Aug 29 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-301845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
145 PM CDT Mon Aug 29 2022 /1245 PM MDT Mon Aug 29 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this afternoon and evening, across much of
the region. Any storms that do develop will be accompanied by
frequent lightning, small hail, gusty winds, and heavy rainfall. A
Flash Flood Watch is in effect for the entire area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms and heavy rainfall are possible Tuesday through
Friday. Widespread rainfall will occur on Tuesday with a heightened
chance of flash flooding due to persistent rainfall. A Flash Flood
Watch is in effect through Tuesday for the entire area until Tuesday
evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 29, 2:43 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
343 PM CDT Mon Aug 29 2022

TXZ272>274-278-292130-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Reeves County Plains TX-Davis Mountains Foothills TX-
343 PM CDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of west central Reeves,
northern Jeff Davis and east central Culberson Counties through 430
PM CDT...

At 343 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Kent to near Plateau.
Movement was south at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kent and Plateau.

This includes the following highways...
 Interstate 10 between mile markers 152 and 191.
 Interstate 20 between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3107 10391 3099 10466 3117 10461 3138 10404
TIME...MOT...LOC 2043Z 359DEG 5KT 3119 10405 3111 10451

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

91
Special weather statement, Aug 29, 2:47 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
247 PM MDT Mon Aug 29 2022

NMZ029-033-034-292130-
Southern Lea County NM-Northern Lea County NM-Central Lea County NM-
247 PM MDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of central Lea County
through 330 PM MDT...

At 247 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Caprock to 13 miles
northeast of Maljamar to 20 miles west of Eunice Airport. Movement
was east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lovington, Tatum, McDonald, Crossroads and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3228 10327 3241 10371 3297 10373 3357 10370
      3357 10327
TIME...MOT...LOC 2047Z 268DEG 8KT 3353 10360 3298 10359 3250 10359

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

16
Special weather statement, Aug 29, 3:53 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
353 PM MDT Mon Aug 29 2022

NMZ029-033-034-292300-
Southern Lea County NM-Northern Lea County NM-Central Lea County NM-
353 PM MDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of central Lea County
through 500 PM MDT...

At 353 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of McDonald to 20 miles southwest
of Eunice Airport. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobbs, Lovington, Eunice, Tatum, Monument, Humble City, Eunice
Airport, McDonald, Gladiola, Tatum Airport, Lea County Regional
Airport, Industrial Airpark and Oil Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3335 10315 3215 10314 3225 10371 3326 10373
TIME...MOT...LOC 2153Z 265DEG 18KT 3319 10358 3234 10356

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

16
Special weather statement, Aug 29, 4:07 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
407 PM MDT Mon Aug 29 2022

NMZ028-033-034-292300-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
407 PM MDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of east central Eddy
and west central Lea Counties through 500 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Loving, or 26 miles east of Carlsbad, moving
northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Halfway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3233 10383 3251 10391 3267 10369 3241 10355
TIME...MOT...LOC 2207Z 243DEG 5KT 3246 10379

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16
Special weather statement, Aug 29, 4:54 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
554 PM CDT Mon Aug 29 2022

NMZ028-033-034-TXZ059-273-292345-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
Loving TX-Eastern Culberson County TX-
554 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of southeastern Eddy,
southern Lea, northwestern Reeves, northeastern Culberson and
northwestern Loving Counties through 645 PM CDT/545 PM MDT/...

At 554 PM CDT/454 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles east of Loving, or 22 miles east of Carlsbad,
moving southwest at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eunice, Eunice Airport, Malaga and Red Bluff Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3252 10389 3249 10306 3248 10306 3199 10353
      3197 10395 3199 10395 3198 10397 3200 10399
      3200 10402 3197 10403 3196 10432
TIME...MOT...LOC 2254Z 030DEG 13KT 3234 10386

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 29, 4:56 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
456 PM MDT Mon Aug 29 2022

NMZ029-292330-
Northern Lea County NM-
456 PM MDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northeastern Lea
County through 530 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bledsoe, or 21 miles southwest of Morton. This storm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3328 10306 3342 10334 3357 10319 3357 10305
TIME...MOT...LOC 2256Z 037DEG 2KT 3355 10307

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

The radar

The El Paso radar (KEPZ), 178 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
August 29, 5:02 PM CST to 5:03 PM CST
Where
Culberson County, 0.91 mi NW of Pine Spgs
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.890, -104.810

A thunderstorm produced a 60 mph wind gust at Pine Springs as measured by the ASOS.

Thunderstorm Wind, Gaines

When
August 29, 6:23 PM CST to 6:24 PM CST
Where
Gaines County, 1 mi SW of Seagraves
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.920, -102.562

A thunderstorm produced a 58 mph wind gust at the Seagraves Mesonet site.

Thunderstorm Wind, Gaines

When
August 29, 6:38 PM CST to 6:39 PM CST
Where
Gaines County, 2 mi NNE of Seminole
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.747, -102.637

A thunderstorm produced a 59 mph wind gust at the Seminole Mesonet site.

Thunderstorm Wind, Ector

When
August 29, 8:00 PM CST to 8:01 PM CST
Where
Ector County, 2.89 mi E of Gardendale
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.008, -102.372

A thunderstorm produced estimated 60 mph wind gusts and near zero visibility due to blowing dust as seen by an off duty National Weather Service employee.

Thunderstorm Wind, Howard

When
August 29, 8:09 PM CST to 8:10 PM CST
Where
Howard County, 1 mi SSE of Lomax
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.107, -101.624

A thunderstorm produced a 60 mph wind gust at the Lomax Mesonet site.

Thunderstorm Wind, Pecos

When
August 29, 9:53 PM CST to 9:54 PM CST
Where
Pecos County, 3 mi NW of Ft Stockton
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.911, -102.906

A thunderstorm produced a 60 mph wind gust at the Fort Stockton ASOS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048660, 1047974, 1047978, 1047987, 1047989, 1047990.